I'm just wondering if anyone is aware of a correlation between certain birth control methods and thyroid problems.
The reason I'm asking is because I was diagnosed 5 months ago as hypothyroid (Hashi's). I've been on Levothyroxine since then and have not felt better. I've seen a few minor improvements, but not much.
Anyway, in doing more research to find out if I may have had another problem that needs to be addressed, I found several message boards where people that were using the same birth control as I was were having the same symptoms as I had. They however, had their thyroids tested and everything would be "normal". Now who knows if they were really normal or not though. I imagine that most of them only had a TSH run and not much more than that.
Anyway, the birth control I had was the Mirena IUD. I have since had it removed to rule it out as part of my problem, but from the experience of others I've read it often takes several months for the symptoms to go away. So far I'm two months post removal and still have symtoms, but maybe not as bad.
Does this sound familiar to anyone or has anyone else had similar issues? My thyroid problems all started about a month after getting the IUD, so I'm just wondering if there could be some correlation.
I am not sure about Mirena specifically but do know it contains the Progesterone which it is well known, hormone fluctuations do have a direct effect on the thyroid.
I'm currently experiencing a similar problem but from switching the hormones - again - fluctuating the hormones and now my TSH is higher than my normal. So, I've stopped the BCP all together as of 2 weeks ago - It will definitely take your body a while to grow accustomed and 2 months sounds right. Sucks being a woman sometimes ;-)
if you havent read my post about depo provera, you should. I think depo provera has caused all of my recent (past 4 yrs) problems with my thyroid. Depo is a progesterine only shot. My last shot was april 2007, I just started having periods again in october, Its now march and I am still not regulated at all . My thyroid levels are all over the place and I have mostly all of the adverse reactions for depo . which by the way many fit into bothe hyper t and hypo t symptoms, so of course the doctors will not admit my problems are from depo. I was hypo t for 14 years and on .25 mcg of synthroid after my 2nd shot ,My thyroid went CRAZY. I think the depo somehow stores itself in fatty tissue and still keeps releasing or interfering in someway, I wish I was a scientist so I could figure out the relationship with the two. I just keep researching and hoping something will turn up .Sorry this is so long. kathy
Hi - in 2005 I was on a progesterone only birth control pill, and a couple of weeks after starting it, my hair started to fall like crazy! I stopped the pill and it took several months to stop. This past summer my hair started to fall again. My doctor says he thinks that the progesterone pill might have set my thyroid off, or at least "uncovered" my thyroid problem. Good luck to you! Be well.